Asymptotic Distributions for the Failure of Fibrous Materials Under Series-Parallel Structure and Equal Load-Sharing

[+] Author and Article Information
R. L. Smith, S. L. Phoenix

Sibley School of Mechanical and Aerospace Engineering, Cornell University, Ithaca, N. Y. 14853

J. Appl. Mech 48(1), 75-82 (Mar 01, 1981) (8 pages) doi:10.1115/1.3157595 History: Received January 01, 1980; Revised August 01, 1980; Online July 21, 2009


Asymptotic distributions are obtained for both the strength and the time to failure of a fibrous material for which mild bonding or friction exists between fibers. The analysis is based on the chain-of-bundles probability model, and equal load sharing is assumed for the nonfailed fiber elements in each bundle. Asymptotic results are obtained for the difficult but useful case where k, the number of bundles in the chain, grows very rapidly with respect to n, the number of fibers in each bundle. For both strength and time to failure, a classical extreme value distribution is found to be the asymptotic distribution, and the parameters are given in terms of certain fiber properties. The results apply to long, flexible fibrous structures such as yarns and cables.

Copyright © 1981 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In